New York, 2022

Damaging Wind in New York, September 22, 2022

September 22, 2022 · NWS BGM · 1 event in 1 county or zone

A strong cold front moved into the Central New York during the early morning hours on the 22nd. Thunderstorms developed along and ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front moved into the Central New York during the early morning hours on the 22nd. Thunderstorms developed along and ahead of the cold front. There was enough instability to support a severe thunderstorm that had strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 21, 8:30 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 21, 8:30 PM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
930 PM EDT Wed Sep 21 2022

.SYNOPSIS...
A cold front with showers and thunderstorms, will push through
the region late tonight into Thursday morning. Much cooler air
moves in Thursday, and especially on Friday. Lake effect rain
showers will accompany this cooler air on Thursday, lasting into
Friday morning, mainly across Central New York.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
930 pm update...

Lowered pops this evening into the early morning hours. Believe
some showers and thunderstorms will form and move through with
the cold front but convective initiation the rest of the evening
looks unlikely. Some convection is forming again in Ohio and
southeast Ontario but this is several hours away from our area.

630 pm update...

Minor update. Increased cloud amounts with the mid and high
clouds across most of the area now. Delayed the timing of the
showers and thunderstorms a little. The few showers that formed
earlier in CNY have died. Most of the convection to our west
also died. Better shear will move east tonight with and ahead of
the front. Elevated instability will continue even as surface
temperatures slowly fall. Models still not agreeing on what will
happen with the shower/thunderstorm coverage tonight. Kept most
of the old forecast of likely pops and cloudy skies for the
overnight moving southeast through the area.

240 PM Update...

Showers and thunderstorms still possible this evening through
the overnight hours, however the severe thunderstorm threat
looks low at this time.

A strong cold front, current located across Central Michigan
will push into western NY later tonight. A prefrontal trough has
pushed across southern Ontario Canada today and has kicked off
an area of storms well out ahead of the cold front. However,
this line of thunderstorms is dissipating and will likely have
minimal impact on our region, with maybe a few lingering showers
with this across western NY.

CAMs have been little to no help with forecasting how convection
will evolve this evening and tonight, as they struggle to get
handle with the ongoing convection that occurred this morning
and into early this afternoon. At this time, it appears that the
greatest coverage in showers and thunderstorms are going to
occur with the arrival of the cold front late tonight and
through early Thursday morning, so have highest PoPs and T-storm
chances during the overnight hours. Forecast soundings show
elevated instability of 1000 to 1500 J/kg of CAPE right through
Thursday AM. Being that the bulk of convective activity occurs
overnight, the severe threat from these storms will be low due
to a stable boundary layer. However, some heavy rainfall with
will be possible and there remains low potential for localized
flash flooding.

A rather significant airmass change occurs tomorrow behind the
cold front, with 850mb temperatures plummeting to around 0-2C
by the afternoon. Due to the large difference in Great Lake
water temperatures and 850mb temperatures, combined with a
northwest fetch developing, lake effect rain showers are
expected, especially during the afternoon. As is typical, the
greatest chance for lake effect rain showers will be across
Central NY, with much lower chances towards Northeast
PA/Catskills. Temperatures will be several degrees below normal
for this time of the year, with highs only expected to be in
the upper 50s to mid 60s. Overnight into Friday morning,
temperatures will dip into the upper 30s to low 40s most areas,
but low to mid 30s is expected across Northern Oneida County and
into the northern Catskills.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
350 PM Update...
Lake effect showers will continue into Friday, but will be
diminishing by afternoon, as an upper trough shifts east of the
area, and upper level convergence develops high aloft. Somewhat
drier air at the low levels will also be advecting into the
area, as high pressure builds in from the Great Lakes. Winds
will begin to diminish Friday night into early Saturday, and
temperatures will drop into the mid-30s to lower-40s over much
of the area, with the coolest temperatures tucked into protected
valleys around the Catskills. In these areas, frost will be
possible by dawn Saturday. Temperatures will be stuck in the 50s
for highs on Friday, but will warm up into the 60s on Saturday
afternoon, despite the chilly, if not frosty, start.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A broad trough will carve itself out over the northeast early next
week, with showers increasing Sunday as an initial shortwave trough
rolls through the area. An additional shortwave will help amplify
the longwave trough later on Monday, bringing an additional chance
for showers over the wider region. Northwest winds and cyclonic flow
aloft will continue into Tuesday, with  cooling temperatures and
possible lake effect (or lake-enhanced) rain showers
persisting.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Cold front will push through the region overnight tonight with
rounds of showers and thunderstorms likely, especially after
midnight. Guidance is showing the front entering the area
starting around 6z and pushing through the region by 13z.
Confidence in the timing of thunderstorm development continues
to be low given how poorly the guidance has handled the
situation today. Tempo'd in a couple hour period of
thunderstorms ahead of the frontal passage at each terminal with
rain showers behind the front for a few hours. MVFR conditions
are expected across all terminals, starting in the north and
working south. ELM will have the chance to do down to IFR and
below alternate mins after the frontal passage as fog settles
into the valley. MVFR ceiling should remain across the area
through late morning/early afternoon before a strong NNW wind
picks up with gusts up to 25kts. Lake effect showers will begin
early afternoon and are expected to last through the TAF period.
All terminals should see showers but confidence in them reaching
 AVP is low. SYR and RME will see ceilings drop to MVFR later
in the afternoon as the lake effect clouds really get going.

Outlook...

Thursday night... Morning fog possible at KELM

Friday through Monday...Mainly VFR with morning valley fog
likely Friday night and Saturday night, impacting ELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK/TAC
NEAR TERM...MPK/TAC
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...JTC
Hazardous weather outlook, Sep 21, 1:52 PM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
252 PM EDT Wed Sep 21 2022

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-221900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
252 PM EDT Wed Sep 21 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A strong cold front is expected to move through the region tonight.
Showers and thunderstorms will be possible, producing gusty winds,
locally heavy rainfall and potential for isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Sep 22, 1:00 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
200 AM EDT Thu Sep 22 2022

NYZ022-220630-
Steuben NY-
200 AM EDT Thu Sep 22 2022

...A strong thunderstorm will impact portions of northern Steuben
County through 230 AM EDT...

At 200 AM EDT, Doppler radar was tracking a strong thunderstorm over
Haskinville, or 7 miles northeast of Hornell, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hornell, Bath, Urbana, Howard, Pulteney, Wheeler, Avoca, Cohocton,
Savona and Hammondsport.

This includes the following highway exits...
 Interstate 86/Route 17 between 35 and 40.
 Interstate 390 near 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4248 7765 4255 7715 4250 7715 4250 7712
      4223 7710 4230 7765
TIME...MOT...LOC 0600Z 271DEG 34KT 4239 7754

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BJG

The radar

The Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seneca

When
September 22, 1:12 AM EST
Where
Seneca County, 0.51 mi E of Border City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.880, -76.940

Strong thunderstorm winds knocked down power lines, resulting in a power outage on Seneca Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055993.